1

What is the name of the condition where your foot is much larger when standing than when sitting?

2
  • Welcome to Health.SE! For a number of reasons outlined in this meta post, we can not, and will not, give personal medical advice. If you have a question regarding your personal health, you should see a doctor. For further information on how this site is supposed to work, what is on-topic or not, you can take the tour, visit the How To Ask page and Health Meta. – Chris Rogers Mar 27 '18 at 12:47
  • @Chris If there is only one condition like this, I think the question is answerable and an answer wouldn't be off-topic. – Narusan Mar 27 '18 at 19:54
1

Where the tissues swell when you do a lot of standing but don't when you're recumbent, or less obvious when you're sitting - is called dependent edema.

What are the causes for dependent edema? Although dependent edema is the most common cause for leg swelling, there is no easy explanation to why it happens. All that is known that it happens in certain conditions Here are several causes that are known to be causes of leg swelling:

  • Hot weather – Hot weather causes the veins to dilate. Dilated veins will result in fluid leaving them. This is a very common cause of ankle swelling. This is why more people complain of swollen legs during summer.

  • Flight – The pressure in the passanger cabin during flight is less than it is on the ground. That reduced pressure may cause the ankles to swell.

  • Diet rich in salt – Salt is well known to attract fluid. A diet rich in salt may result in dependent edema (editor: Hmm. that needs a reference)

  • Standing for a long time – Gravity results in pooling of fluid in the ankles after long periods of standing. This is why people who are on their feet a lot without really moving get swollen legs. Examples of such people are cashiers.

  • Lack of movement – The body uses movement to pump fluid out of the legs and back into the body. People who do not move much will develop edema. This may happen even in young, healthy, people, who have a desk job and sit by their computer for prolonged periods of time.

  • Medication – Such as amlodipine. (vasodilators)

http://www.angiologist.com/uniquely-vascular-medicine/dependent-edema/

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.